Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 280, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 6:57 AM CDT for Adair County, Madison County, Union County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 6:57 AM CDT (11:57 UTC)
- Expired
- Sep 1, 2018, 7:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 24.5
The text
As transmitted.
261
WUUS53 KDMX 011157
SVRDMX
IAC001-121-175-011245-
/O.NEW.KDMX.SV.W.0280.180901T1157Z-180901T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
657 AM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Madison County in south central Iowa...
Northern Union County in south central Iowa...
Eastern Adair County in southwestern Iowa...
* Until 745 AM CDT.
* At 657 AM CDT, a severe thunderstorm was located near Greenfield,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winterset, Greenfield, Avenue Of The Saints Event Center, Green
Valley Lake, St. Charles, Truro, Orient, Patterson, East Peru,
Macksburg, Bevington, Greenfield Municipal Airport, Nodaway Park,
Badger Creek State Park, Green Valley Lake State Park and
Winterset-Madison County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4116 9447 4116 9451 4144 9451 4150 9379
4118 9379 4116 9398 4116 9401 4115 9402
4110 9447
TIME...MOT...LOC 1157Z 255DEG 54KT 4121 9447
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
304
WWUS53 KDMX 011227
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
727 AM CDT SAT SEP 1 2018
IAC001-121-175-011245-
/O.CON.KDMX.SV.W.0280.000000T0000Z-180901T1245Z/
Madison IA-Union IA-Adair IA-
727 AM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR MADISON...NORTHERN UNION AND EASTERN ADAIR COUNTIES...
At 727 AM CDT, a severe thunderstorm was located near Avenue Of The
Saints Event Center, or near Winterset, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winterset, Greenfield, Avenue Of The Saints Event Center, Green
Valley Lake, St. Charles, Truro, Orient, Patterson, East Peru,
Macksburg, Bevington, Greenfield Municipal Airport, Nodaway Park,
Badger Creek State Park, Green Valley Lake State Park and
Winterset-Madison County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4116 9447 4116 9451 4144 9451 4150 9379
4118 9379 4116 9398 4116 9401 4115 9402
4110 9447
TIME...MOT...LOC 1227Z 255DEG 54KT 4133 9389
HAIL...1.00IN
WIND...60MPH
$$
REV698
WWUS53 KDMX 011246
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
746 AM CDT SAT SEP 1 2018
IAC001-121-175-011254-
/O.EXP.KDMX.SV.W.0280.000000T0000Z-180901T1245Z/
Madison IA-Union IA-Adair IA-
746 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR MADISON...NORTHERN UNION AND
EASTERN ADAIR COUNTIES WILL EXPIRE AT 745 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
However, a Severe Thunderstorm Warning still remains in effect for
northern Madison, northern Warren, southern Dallas and northern
Warren Counties until 830 am this Saturday morning.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4116 9447 4116 9451 4144 9451 4150 9379
4118 9379 4116 9398 4116 9401 4115 9402
4110 9447
TIME...MOT...LOC 1244Z 255DEG 54KT 4139 9361
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:47 AM CDT, 10 minutes earlier.
Area forecast discussion, Sep 1, 6:47 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Sat Sep 1 2018 .DISCUSSION.../Today through Friday/ Issued at 504 AM CDT Sat Sep 1 2018 Active weather can be expected through much of the forecast period as a fairly stagnant pattern sets up across the region. Current MCS moving across Iowa very slowly will eventually pass to the east mid to late morning when a brief lull in rainfall will occur. However there will be broad southwesterly flow over Iowa through the holiday weekend and for much of the upcoming week. A frontal boundary will align itself with the deep southwesterly flow and as a result, will move little through the period. Additionally, there will be a parade of shortwaves passing across the state, each of which will enhance convective activity over the forecast area. Additionally, at least through Labor Day, a low level jet will focus itself into Iowa during the late evening and overnight hours. This will result in multiple rounds of thunderstorms over southern Iowa today then pivot a little to more of a northeast to southwest area for the rest of the week. Soundings show PWAT's around 2 inches which is anomalously high for this time of year. Heavy rainfall will be likely with storms easily capable of producing 2+ inches of rainfall with locally much higher amounts. In time exact locations of where the heaviest rain will occur may get muddied as outflow boundaries contaminate the area. Additionally, SPC has outlooked Iowa for marginal severe storms today and Sunday. While the heavy rain threat will be the major concern...sufficient deep shear and instability will exist over Iowa which will warrant at least some risk for hail and damaging wind. This will likely be enhanced during the evening and overnight with the development of the aforementioned low level jet but complicated during the day by left over convective debris and old outflow/thunderstorm boundaries and just how quickly we can destabilize. For today and tonight, a flash flood watch has been issued for east central into south central Iowa where early morning rainfall has exceeded 4 inches and caused flash flooding issues already. Additional storms will develop later today and especially tonight in roughly the same areas likely causing a flash flood potential due to already saturated soils and residual ponding of water. Additional headlines will likely be needed with time. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 647 AM CDT Sat Sep 1 2018 IFR/MVFR conditions due to storm complex moving across Iowa should clear eastern TAF's mid to late morning. VFR conditions the afternoon but additional storms late day/tonight will bring a return to IFR/MVFR conditions. Sfc flow light and vrb but winds will be gusty near tsra. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ039-049-050-061- 062-074-075-083>085-094-095. && DISCUSSION...FAB AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Sat Sep 1 2018 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081- 082-086-092-093-096-097-020930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- Union-Wapello-Taylor-Ringgold-Appanoose-Davis- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. IAZ039-049-050-061-062-074-075-083>085-094-095-020930- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke- Lucas-Monroe-Decatur-Wayne- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. FAB
In the hours before
Local storm report, Sep 1, 2:38 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL KNOXVILLE 41.32N 93.10W
09/01/2018 M0.75 INCH MARION IA TRAINED SPOTTER
&&
REVLocal storm report, Sep 1, 2:56 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL MALCOM 41.71N 92.55W
09/01/2018 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
RELAYED BY DVN NWS.
&&
REVLocal storm report, Sep 1, 3:06 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVLocal storm report, Sep 1, 4:28 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG LEON 40.74N 93.75W
09/01/2018 DECATUR IA LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN AND POWER OUTAGE
IN LEON. DELAYED REPORT. BASEMENT FLOODING
ALSO REPORTED AT SOME LOCATIONS.
&&
REVLocal storm report, Sep 1, 6:18 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN 2 W MURRAY 41.05N 93.98W
09/01/2018 M3.56 INCH CLARKE IA TRAINED SPOTTER
&&
BFLocal storm report, Sep 1, 6:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN 2 N BEACONSFIELD 40.83N 94.05W
09/01/2018 M4.65 INCH RINGGOLD IA CO-OP OBSERVER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.